Alert archive / Idaho / Frost Advisories in 2018

Frost Advisory 2, NWS Pocatello, ID

September 23, 201812 counties in Idaho

NWS Pocatello, ID issued this frost advisory at Sep 23, 2018, 4:32 AM MDT for 12 counties in Idaho. It took effect at Sep 24, 2018, 2:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2018, 4:32 AM MDT (10:32 UTC)
In effect from
Sep 24, 2018, 2:00 AM MDT
Expired
Sep 24, 2018, 9:00 AM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 10.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3928 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS75 KPIH 231032
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
432 AM MDT Sun Sep 23 2018

...FALL AIRMASS TO BRING COLD TEMPERATURES AND FROST/FREEZE
CONDITIONS MONDAY AND TUESDAY MORNINGS ACROSS SOUTHEAST IDAHO, 
INCLUDING AGRICULTURAL AREAS OF THE SNAKE PLAIN...

.A cold front will cross southeast Idaho this evening into
tonight, ushering in a much colder airmass across the region.
Areas of frost are expected Monday morning, with even colder
temperatures resulting in more widespread frost and freeze
conditions Tuesday morning.

IDZ051>054-232100-
/O.NEW.KPIH.FR.Y.0002.180924T0800Z-180924T1500Z/
/O.NEW.KPIH.FZ.A.0001.180925T0800Z-180925T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
432 AM MDT Sun Sep 23 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM MDT MONDAY MORNING...

...FREEZE WATCH IN EFFECT FROM 2 AM TO 9 AM MDT TUESDAY 
MORNING...

The National Weather Service in Pocatello has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM MDT Monday morning.
A Freeze Watch has also been issued from 2 AM to 9 AM MDT Tuesday
morning.

* AREAS IMPACTED...All of the Snake River Plain except for the
  immediate Burley, Minidoka, and Declo area.

* TEMPERATURES...Monday morning, low temperatures of 29-35 degrees
  are expected, resulting in areas of frost. Temperatures along
  the immediate Highway 26 and Interstate 15 corridor from Ririe,
  to Idaho Falls, to Pocatello may hold just above freezing, with
  frost increasingly likely in outlying areas to the north and
  west. Tuesday morning, colder low temperatures of 27-33 degrees
  are expected, resulting in widespread frost and a possible
  freeze.

* IMPACTS...Frost and freeze conditions may damage or kill
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged or killed if left 
uncovered.

A Freeze Watch means sub-freezing temperatures are possible. 
These conditions could kill crops and other sensitive vegetation.

Those living in the affected area should take precautions to 
protect all sensitive outdoor vegetation, including covering them
or bringing them indoors if possible.

&&

$$

KSMITH/RS
3 follow-up statements
824 
WWUS75 KPIH 232014
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
214 PM MDT Sun Sep 23 2018

...FALL AIRMASS TO BRING COLD TEMPERATURES AND FROST/FREEZE
CONDITIONS MONDAY AND TUESDAY MORNINGS ACROSS SOUTHEAST IDAHO...


IDZ065-241000-
/O.EXA.KPIH.FR.Y.0002.180924T0800Z-180924T1500Z/
/O.EXA.KPIH.FZ.A.0001.180925T0800Z-180925T1500Z/
Teton Valley-
Including Ashton, Tetonia, and Driggs
214 PM MDT Sun Sep 23 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM MDT MONDAY...
...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

The National Weather Service in Pocatello has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM MDT Monday. A
Freeze Watch has also been issued. This Freeze Watch is in effect
from late Monday night through Tuesday morning. 

* AREAS IMPACTED...Teton Valley region from Driggs to Ashton

* TEMPERATURES...Monday morning, low temperatures of 29- 35
  degrees are expected, resulting in areas of frost. Tuesday 
  morning, colder low temperatures of 27-33 degrees are expected, 
  resulting in widespread frost and a possible freeze. 

* IMPACTS...Frost and freeze conditions may damage or kill 
  sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged or killed if left
uncovered.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

Those living in the affected area should take precautions to
protect all sensitive outdoor vegetation, including covering them
or bringing them indoors if possible.

&&

$$

IDZ051>054-241000-
/O.CON.KPIH.FR.Y.0002.180924T0800Z-180924T1500Z/
/O.CON.KPIH.FZ.A.0001.180925T0800Z-180925T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
214 PM MDT Sun Sep 23 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT
MONDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

The National Weather Service in Pocatello has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM MDT Monday
morning. A Freeze Watch has also been issued from 2 AM to 9 AM
MDT Tuesday morning.

* AREAS IMPACTED...All of the Snake River Plain except for the 
  immediate Burley, Minidoka, and Declo area. 

* TEMPERATURES...Monday morning, low temperatures of 29- 35 
  degrees are expected, resulting in areas of frost. 
  Temperatures along the immediate Highway 26 and Interstate 15 
  corridor from Ririe, to Idaho Falls, to Pocatello may hold 
  just above freezing, with frost increasingly likely in 
  outlying areas to the north and west. Tuesday morning, colder 
  low temperatures of 27-33 degrees are expected, resulting in 
  widespread frost and a possible freeze. 

* IMPACTS...Frost and freeze conditions may damage or kill 
  sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged or killed if left
uncovered.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

Those living in the affected area should take precautions to
protect all sensitive outdoor vegetation, including covering them
or bringing them indoors if possible.

&&

$$
490 
WWUS75 KPIH 240858
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
258 AM MDT Mon Sep 24 2018

...FALL AIRMASS TO BRING COLD TEMPERATURES AND FROST/FREEZE
CONDITIONS THIS MORNING AND TUESDAY MORNINGS ACROSS SOUTHEAST 
IDAHO...

IDZ051>054-065-241500-
/O.CON.KPIH.FR.Y.0002.000000T0000Z-180924T1500Z/
/O.CON.KPIH.FZ.A.0001.180925T0800Z-180925T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Teton Valley-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Ashton,
Tetonia, and Driggs
258 AM MDT Mon Sep 24 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

* AREAS IMPACTED...Teton Valley region from Driggs to Ashton and
  all of the Snake River Plain except for the immediate Burley,
  Minidoka, and Declo area.  

* TEMPERATURES...This morning, low temperatures of 29- 35 degrees
  are expected, resulting in areas of frost. Tuesday morning, 
  colder low temperatures of 27-33 degrees are expected, resulting
  in widespread frost and a possible freeze. 

* IMPACTS...Frost and freeze conditions may damage or kill 
  sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged or killed if left
uncovered.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

Those living in the affected area should take precautions to
protect all sensitive outdoor vegetation, including covering them
or bringing them indoors if possible.

&&

$$
060 
WWUS75 KPIH 241506
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
906 AM MDT Mon Sep 24 2018

IDZ051>054-065-242100-
/O.EXP.KPIH.FR.Y.0002.000000T0000Z-180924T1500Z/
/O.CON.KPIH.FZ.A.0001.180925T0800Z-180925T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Teton Valley-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Ashton,
Tetonia, and Driggs
906 AM MDT Mon Sep 24 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...
...FROST ADVISORY FOR THIS MORNING HAS EXPIRED...

* AREAS IMPACTED...Teton Valley region from Driggs to Ashton and 
  all of the Snake River Plain except for the immediate Burley, 
  Minidoka, and Declo area. 

* TEMPERATURES...Tuesday morning, low temperatures of 27-33
  degrees are expected, resulting in widespread frost and a
  possible hard freeze for some localized areas. 

* IMPACTS...Frost and freeze conditions may damage or kill 
  sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those living in the affected area should take precautions to 
protect all sensitive outdoor vegetation, including covering them 
or bringing them indoors if possible.

A freeze watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this frost advisory went out at Sep 23, 3:56 AM MDT, 36 minutes earlier.

Area forecast discussion, Sep 23, 3:56 AM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
356 AM MDT Sun Sep 23 2018

.DISCUSSION...Today Through Next Sunday.
A trough of low pressure and cold front are approaching SE Idaho,
and will sweep across the region between about 8 PM and 2 AM this
eve/tonight. PV/dynamic tropopause and height analysis continue to
suggest excellent agreement between the NAM/GFS/ECMWF on the timing
of the frontal passage. All 3 models also continue to target the
Central Mntns, Upper Snake Highlands/Island Park region, and the
Teton Valley for showers from mid-morning through late eve, with the
GFS/EC continuing to be a bit wetter and the NAM drier. A review of
the HREF ensemble shows the same general idea, with a few of the
CAMs nudging some light echoes a bit further south into the Arco
Desert and Upper Snake Plain. However, not seeing any projected
40dBZ echoes making it that far south on the paintball plot. Merged
the previous forecast with a blend of the GFS/EC/NBM which seems to
capture the flavor of the majority of the guidance, and then made
some minor edits including nudging isolated showers as far south as
Mud Lake and St. Anthony. The RAP and NAM continue to suggest some
marginally negative LIs and up to a few hundred J/kg of CAPE, so
there may be just enough afternoon instability to produce a t-storm
or two, and continued mention of thunder. Bottom line, this
continues to look like a nuisance system, with total QPF ranging
from 0.02 to 0.10 inches, and no significant changes to the PoP or
QPF forecasts this AM. From much of the Snake Plain southward, this
should be a dry frontal passage. This system will bring gusty winds
this afternoon and eve region-wide (W-SW 15-25 MPH gusting to 30
MPH), but RH values generally running 18-25% will preclude hitting
Red Flag criteria. With very dry fuels and the anticipated winds,
active fire growth/spread is still expected this afternoon/eve.

We still expect the greatest impact from today's system to be a much
colder airmass moving in from Mon AM through at least Wed AM before
we start to see some slow recovery. At least patchy frost if not
areas of frost are likely Tues morning across our mountain ranges
and into much of the Snake Plain, with low temps falling into the 30-
35 degree range for agricultural areas in the Snake Plain. Temps in
the immediate vicinity of the I-15 corridor may hold above freezing,
so the greatest threat will exist in outlying areas as you head
north/east out of the population centers. Models generally favor
progressive clearing during the first part of the night. The one
mitigating factor may be winds holding in the 3-6 MPH range,
potentially taking the edge of the aerial extent of the frost.
Nonetheless, have gone ahead and issued a Frost Advisory for much of
the Snake Plain except for the I-86 corridor from Burley to near
American Falls. Tues AM, clear skies and excellent radiational
cooling are expected, along with some potential for a bit of a
shallow surface inversion to assist with decoupling winds that will
otherwise be very similar to Mon AM. Low temps may reach 27-33 over
large portions of the Snake Plain, and have issued a Freeze Watch
for the same zones Tues AM. Those living in the advisory/watch areas
and in all of our colder mountain ranges should take necessary
precautions to protect vegetation.

Mon-Fri continues to look dry, with several shortwave disturbances
getting close to the Island Park region but still looking to target
MT/WY. Forecast confidence is near zero as we head into next weekend
with wildly different solutions being offered by the GFS, EC, and
Canadian, with little run-to-run consistency. Solutions range from
dry weather/weak ridging to a potentially wet storm system coming
through somewhere between Sat night and Sun night. For now, ran with
a blend of the GFS/EC/NBM and broadbrushed some light 15-25% PoPs
out over a larger area to match our low confidence, covering
everything except portions of the eastern Magic Valley and Lower
Snake Plain. Stay tuned for forecast changes as the models hopefully
get a better handle on the pattern. - KSmith/RS

&&

.AVIATION...
A cold front will move through the central mountains today. The
TAF at KSUN is likely the only TAF site with any showers
vicinity, 18-01Z time period. We do have a slight chance of a
thunderstorm on the ridge tops north of KSUN. Mainly mid level
clouds expected. Showers all move east into Wyoming by midnight,
leaving clearing skies, light surface winds and perhaps some
patchy frost towards morning. Dry northwesterly flow pattern and
VFR conditions on Monday. - RS

&&

.FIRE WEATHER...
A new cold front approaching from the Pacific Northwest, will
bring temperatures about 10 degrees colder today, along with some
scattered showers and isolated thunderstorms to the Salmon-Challis
NF, northern Sawtooth NF, and Targhee NF. Precipitation will
generally be under 0.10 inches. The Mack's Inn and Island Park
area will have the best chance at a wetting rain of 0.10 inch.
Gusty winds expected most everywhere north of Burley. The Southern
Sawtooth area will see gusts up to 20 mph. On the plus side,
minimum humidity is expected to be in the 18 to 28 percent range,
except for mid teens around Holbrook, Malad, and Georgetown. This
disturbance will move east into Wyoming by midnight. A dry
northwesterly flow aloft will prevail Monday through Thursday.
Temperatures will rebound 5 to 8 degrees through Thursday, while .
minimum humidity trends back to the middle teens. There is still
a chance of showers on the Montana side of the Divide Monday.
Quite a change to cool moist air on the east side. Next weekend,
there is hope for a disturbance off the Pacific that just might
bring some showers up to a 0.10 inch amount to a good portion of
southeastern Idaho. Details are still a bit sketchy. - RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 2 AM to 9 AM MDT Monday for IDZ051>054.

Freeze Watch from late Monday night through Tuesday morning for
IDZ051>054.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:32 AM MDTFreeze WatchPIHBannock, Bingham, Blaine, Bonneville, Butte, Fremont and 6 more33 hr

Nearby

Frost Advisories in Idaho, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.